Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

April 2010, Volume 40 Number 4 , p 20 - 20

Author

  • Michael R. Cohen ScD, MS, RPH

Abstract

After the nurse had completed a medication reconciliation form for a patient admitted to the hospital, the healthcare provider indicated that the patient should continue taking quinine sulfate (Qualaquin), 324 mg, as listed, for leg cramps. Qualaquin, the only approved quinine product in the U.S. market, is provided as a 324 mg capsule.The pharmacist who processed the order misread the drug name and selected a 324 mg tablet from a list of products on the computer screen. As a result, instead of quinine, the patient's medication administration record reflected quinidine 324 mg extended release daily. Quinidine is an antiarrhythmic drug that's no longer used as frequently as newer and safer antiarrhythmics.The wrong-drug error continued for almost 2 weeks, until a consulting physician wondered why the patient was on such a low dose of quinidine. The medication was stopped; the patient hadn't complained of leg cramps.The hospital's computer system contributed to the error

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: